Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2020, 5:46 PM MST for Cochise County, Graham County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 5:46 PM MST (00:46 UTC)
- Expired
- Aug 22, 2020, 6:45 PM MST
- In force
- 59 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1754 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161
WUUS55 KTWC 230046
SVRTWC
AZC003-009-230145-
/O.NEW.KTWC.SV.W.0063.200823T0046Z-200823T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
546 PM MST Sat Aug 22 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Graham County in southeastern Arizona...
North central Cochise County in southeastern Arizona...
* Until 645 PM MST.
* At 546 PM MST, a severe thunderstorm was located 13 miles northwest
of Bowie, or 17 miles northeast of Willcox, moving southwest at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly remote areas of
south central Graham and north central Cochise Counties.
This includes the following highways...
Interstate 10 between mile markers 349 and 360.
Route 191 between mile markers 88 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3254 10972 3245 10948 3228 10959 3240 10987
TIME...MOT...LOC 0046Z 025DEG 7KT 3245 10966
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:31 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 22, 3:31 PM MST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 331 PM MST Sat Aug 22 2020 .SYNOPSIS...A chance of thunderstorms through the weekend, with temperatures closer to average for late August. High pressure building back through Arizona will tend to limit thunderstorm coverage and push temperatures back up next week. Excessive heat is possible with near record high temperatures Monday and Tuesday. && .DISCUSSION...The mid morning discussion remains valid for the rest of today regarding storm activity. For storms in the Tucson Metro, a strong outflow will be needed to break the cap. Best chance for that to happen would be in the evening. Elsewhere, storms developing across the higher terrain will work south and west through the evening, with the greatest coverage south and east of Tucson. Did not make any changes to the Excessive Heat Watch at this time. There is just enough uncertainty in regards to moisture/storm chances Monday into Tuesday, which could keep temperatures down a degree or two from forecast. The way this Monsoon has gone, an upgrade to a warning is probably coming. Sunday remains on track for an active day across most of SE AZ, including the Tucson Metro. Storms will once again fire off the higher terrain north and east of Tucson and work into the lower deserts to the south and west through the late afternoon and into the evening. Main threats will be heavy rain and gusty winds. Some localized blowing dust cannot be ruled out for portions of Pima and Pinal Counties if outflows are organized and strong. Activity continues Monday and potentially into Tuesday with the main focus for areas west of Tucson. We will have to wait and see how Sunday works out. If we have a big day, this could be tempered a bit. Still expecting a downward trend in activity mid to late week as high pressure strengthens in the region and meanders south. This will provide a less than optimal pattern for storm activity. By next weekend, there are hints another upswing in activity is possible. Confidence is marginal at this time as the pattern appears to be a little messy across the west. && .AVIATION...Valid through 24/00Z. FEW-BKN clouds 7k-12k ft MSL much of the period. ISOLD-SCT TSRA/SHRA this afternoon into this evening. Some +TSRA will be possible with brief reductions in CIGS/VIS and MTN obscurations. Expect another round of ISOLD-SCT TSRA/SHRA Sunday afternoon into the evening, especially for KTUS and KOLS. +TSRA with aviation impacts once again possible. Wind gusts over 40 kts possible with any TS. SFC winds generally less than 10 kts this evening and Sunday morning becoming NWLY 5-10 kts with gusts to 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture remains in place with isolated to scattered afternoon and evening showers and thunderstorms into Monday. Greatest coverage appears to be Sunday. Min RH 25-30 percent across the valleys and 30-45 percent in the mountains through Sunday along with good/excellent overnight RH recoveries. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach 40+ mph. Drier conditions and hotter temperatures next week slightly reduces shower/thunderstorm coverage and daytime humidity values by 5 to 10 percent. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Monday morning through Tuesday evening for AZZ501-502-504>506-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 37 min |
| Aug 22, 6:21 PM MST | Severe Thunderstorm Warning | TWC | Graham | 54 min |
| Aug 22, 6:26 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Aug 22, 6:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 6:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 7:46 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 22, 8:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 22, 8:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 22, 9:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Aug 22, 9:25 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 2 hr |
| Aug 22, 10:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Aug 23, 2:19 AM MST | Excessive Heat Warning | TWC | Graham, Greenlee, Pima, Pinal | 5 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.